Minnesota, 2022

Flash Flood and Damaging Wind in Minnesota, July 5, 2022

July 5, 2022 · NWS MPX · 2 events in 1 county or zone

During the afternoon of Tuesday, July 5th, a complex of thunderstorms moved from South Dakota, eastward along a stationary front that lied near the Iowa border. North of this front, several lines of thunderstorms developed and moved eastward across far southern Minnesota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$301,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

During the afternoon of Tuesday, July 5th, a complex of thunderstorms moved from South Dakota, eastward along a stationary front that lied near the Iowa border. North of this front, several lines of thunderstorms developed and moved eastward across far southern Minnesota. Although a few damage reports were noted, the main hazard was the increasing threat of heavy rainfall and flash flooding. Two areas of thunderstorms from southern Minnesota, and northern Iowa merged into a large complex as it slowly progressed to the east-southeast. Rainfall totals in a 3 hour period ranged from two to locally five inches from near Blue Earth in Faribault County, east to Albert Lea. The heaviest occurred over Albert Lea, and between Wells and Kiester in eastern Faribault County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 5, 6:36 PM CST, 4 minutes earlier.

Area forecast discussion, Jul 5, 6:36 PM CST, 4 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
736 PM CDT Tue Jul 5 2022

.UPDATE...
Issued at 636 PM CDT Tue Jul 5 2022

Updated to include 00z aviation discussion below.

&&

.DISCUSSION...(This evening through Tuesday)
Issued at 205 PM CDT Tue Jul 5 2022

* KEY MESSAGES:

- Severe thunderstorms possible late this afternoon and early evening
  near the I-90 corridor. Damaging wind gusts and large hail would be
  the primary threats.

- A bit cooler the next couple of days, otherwise mainly above normal
  temperatures through the period.

- Mainly dry for the end of the week into the weekend, then
  increasing precipitation chances for the end of the weekend into
  next week.

Satellite imagery this afternoon shows scattered to broken cu across
most of the area, with some lingering stratus transition to cu
north of the metro area. Intense forward propagating MCS can be seen
on satellite and radar across eastern South Dakota. This system will
continue to move east-southeast through this evening along the
northern periphery of the instability axis (with MUCAPE values of
3000-5000 J/Kg). The northern portion of this feature may impact the
southern portion of the area, with additional convection likely
developing out ahead of it near the I-90 corridor by around 22Z.
Primary concerns will be damaging wind gusts and large hail, although
isolated tornadoes cannot be ruled out. The metro area is expected to
remain dry, although some stratiform precipition and embedded thunder
north of the MCS could make it up into the southern metro area during
the evening.

Instability will remain in place through Wednesday as a weak
shortwave trough moves around the periphery of the upper ridge. This
could bring some shower and thunderstorm activity across the area
from west to east Wednesday into Wednesday evening. The primary
baroclinic zone will be depressed southward by Thursday as stronger
subsidence works into our area, with surface high pressure centered
over Ontario building over us from late Thursday into early Saturday.
Return flow will setup by late Saturday, and precipitation chances
will start to increase from west to east Saturday night into Sunday,
with chance PoPs needed for much of the area into Monday. Somewhat
cooler and drier air then looks to build in from the north late
Monday into Tuesday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 636 PM CDT Tue Jul 5 2022

Robust thunderstorms have managed to evade all TAF sites, so aside
from some rain and a few weak thunderstorms at RWF-MKT in the first
couple hours of the 06/00z TAFs, all TAF sites will remain dry. Main
issue will be MVFR ceilings expected tomorrow as the front
responsible for this evening's precipitation drops south and low
level flow becomes easterly, keeping low level moisture in place.
Ceilings will likely drop below 3 kft, and potentially 2 kft, for
much of the daylight hours Wednesday. Not expecting IFR ceilings but
a few model solutions do advertise as such. VFR conditions expected
by late afternoon into the evening.

KMSP...MVFR ceilings likely set in shortly after sunrise and will
remain in place through late afternoon. Ceilings look to drop below
1700ft after the morning push and come out of it before the
afternoon-evening push, but the timing is still a bit iffy. Winds
will shift from NE to E tonight and remain E 5-10kt tomorrow.

/OUTLOOK FOR KMSP/
Thu...MVFR/IFR possible early. Wind variable 5 kts or less.
Fri...VFR. Wind NE 5-10 kts becoming E.
Sat...VFR. Wind SE 10-15 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.

&&

UPDATE...JPC
DISCUSSION...WFO MPX
AVIATION...JPC
Hazardous weather outlook, Jul 5, 9:49 AM CST, 8 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
1049 AM CDT Tue Jul 5 2022

MNZ041>045-047>053-059>063-WIZ014>016-023>028-061600-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Wright-Hennepin-Anoka-Ramsey-
Washington-Polk-Barron-Rusk-St. Croix-Pierce-Dunn-Pepin-Chippewa-
Eau Claire-
1049 AM CDT Tue Jul 5 2022

This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota...west central Minnesota...
northwest Wisconsin and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Additional chances for thunderstorms are in the forecast, with
the next chance coming on Wednesday.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

MNZ054>058-064>070-073>078-082>085-091>093-061600-
Lac Qui Parle-Swift-Chippewa-Kandiyohi-Meeker-Yellow Medicine-
Renville-McLeod-Sibley-Carver-Scott-Dakota-Redwood-Brown-Nicollet-
Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-Waseca-Steele-Martin-
Faribault-Freeborn-
1049 AM CDT Tue Jul 5 2022

This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota...south central Minnesota...
southeast Minnesota...southwest Minnesota and west central
Minnesota.

.DAY ONE...This Afternoon and Tonight.

Hot and humid conditions are expected today, with some heat index
values above 100, especially along the I90 corridor. Thunderstorms
are possible this afternoon and evening with a few severe storms
possible. Locally damaging wind gusts are the primary concern.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Additional chances for thunderstorms are in the forecast, with
the next chance coming on Wednesday.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed.

In the hours before

Special weather statement, Jul 5, 3:22 PM CST, 3 hours 18 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
422 PM CDT Tue Jul 5 2022

MNZ073-074-082-052215-
Brown MN-Watonwan MN-Redwood MN-
422 PM CDT Tue Jul 5 2022

...A strong thunderstorm will impact portions of southern Redwood,
Brown and northern Watonwan Counties through 515 PM CDT...

At 422 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Comfrey, or 19 miles southwest of New Ulm, moving
northeast at 5 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southern Redwood,
Brown and northern Watonwan Counties, including the following
locations... Sveadahl, Wanda, Revere, Cobden, Darfur, La Salle and
Sanborn.

This includes the following highways...
 U.S. Highway 14 between mile markers 45 and 93.
 U.S. Highway 71 between mile markers 52 and 61.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central and southwestern Minnesota.

&&

LAT...LON 4404 9486 4411 9487 4411 9509 4420 9510
      4420 9558 4438 9559 4431 9456 4411 9436
      4404 9437
TIME...MOT...LOC 2122Z 225DEG 5KT 4412 9475

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

ETA
Special weather statement, Jul 5, 4:03 PM CST, 2 hours 37 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
503 PM CDT Tue Jul 5 2022

MNC127-060000-
Redwood-
503 PM CDT Tue Jul 5 2022

...SMALL STREAM FLOODING EXPECTED...

Thunderstorms with heavy rain will cause minor flooding in the
following counties...

Far Southern Redwood...

* Until 700 PM CDT.

* At 502 PM CDT, Doppler radar indicated heavy rain due to
  thunderstorms. This will cause small stream flooding. Overflow of
  water will result in minor flooding of poor drainage locations in
  the area. Up to two inches of rain have already fallen.

* Some locations that will experience minor flooding include...
  Walnut Grove, Lamberton, Sanborn and Revere.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 4431 9551 4428 9511 4420 9511 4419 9540
      4420 9553

JLT
Special weather statement, Jul 5, 5:17 PM CST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
617 PM CDT Tue Jul 5 2022

MNZ092-093-060045-
Freeborn MN-Faribault MN-
617 PM CDT Tue Jul 5 2022

...Strong thunderstorms will impact portions of Freeborn and
Faribault Counties through 745 PM CDT...

At 616 PM CDT, strong thunderstorms along a line extending from near
Minnesota Lake to near Bricelyn. Wind gusts up to 50 mph have been
measured with these storms.
Movement was east at 25 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Law enforcement.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Albert Lea, Blue Earth, Wells, Winnebago, Clarks Grove, Minnesota
Lake, Elmore, Alden, Glenville, Geneva, Emmons and Bricelyn.

This includes the following highways...
 Interstate 35 between mile markers 1 and 24.
 Interstate 90 between mile markers 113 and 173.
 U.S. Highway 169 between mile markers 1 and 25.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central Minnesota.

&&

LAT...LON 4350 9425 4385 9425 4384 9305 4350 9305
TIME...MOT...LOC 2316Z 277DEG 20KT 4384 9390 4351 9388

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

ETA
Special weather statement, Jul 5, 5:32 PM CST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
632 PM CDT Tue Jul 5 2022

MNZ082-083-091-060015-
Blue Earth MN-Watonwan MN-Martin MN-
632 PM CDT Tue Jul 5 2022

...Strong thunderstorms will impact portions of Martin, southern
Blue Earth and southeastern Watonwan Counties through 715 PM CDT...

At 630 PM CDT, strong thunderstorms were located over Fairmont,
Watonwan, and Blue Earth counties, moving east at 25 mph. Wind gusts
of 40 to 50 mph have been measured with these storms.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Trained weather spotters.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of Martin, southern
Blue Earth and southeastern Watonwan Counties, including the
following locations... Fairmont Airport, East Chain, Imogene,
Dunnell, Wilbert, Foxlake, Northrop, Ormsby, Garden City and Granada.

This includes the following highways...
 Interstate 90 between mile markers 82 and 112.
 U.S. Highway 169 between mile markers 26 and 42.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central Minnesota.

&&

LAT...LON 4350 9485 4385 9486 4408 9414 4406 9377
      4385 9377 4385 9425 4350 9425
TIME...MOT...LOC 2330Z 287DEG 20KT 4367 9420

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

ETA
Local storm report, Jul 5, 6:37 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
737 PM CDT TUE JUL 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0622 PM     HEAVY RAIN       ELMORE                  43.51N 94.09W
07/05/2022  E3.00 INCH       FARIBAULT          MN   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED PONDING OF WATER IN
            LOW IN LOW LYING AREAS AT INTERSECTION OF
            HWY 169 AND N ST E. TIME ESTIMATED BY RADAR.

&&

RMD

The radar

The Minneapolis radar (KMPX), 131 km away, was scanning. The volume nearest the first event began at 00:37 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Freeborn

When
July 5, 6:40 PM CST
Where
Freeborn County, Alden
Measured
43 kt (49 mph) estimated gust
Property damage
$500
Reported by
Broadcast Media
Coordinates
43.670, -93.580

Several large tree branches were blown down in the city of Alden.

Flash Flood, Freeborn

When
July 5, 7:00 PM CST to 9:30 PM CST
Where
Freeborn County, 1.09 mi SE of Gordonsville to 3.55 mi WNW of Hayward
Cause
Heavy Rain
Property damage
$300,000
Reported by
Emergency Manager
Coordinates
43.508, -93.257

Heavy rain caused flooding across much of western, southern, and central Freeborn County, with significant damage to numerous roads, bridges, and ditches in multiple townships, affecting areas in and near Shell Rock Watershed. Flooding caused major damage to two homes in Alden and two in Albert Lea, with walls collapsed. One more home in Albert Lea sustained minor damage. Local media also showed two vehicles fully submerged at the intersection of Franks Avenue and East 8th Street in Albert Lea. There were also cars submerged in a parking lot on Main Street and South Washington Avenue.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2022Every state in 2022This day in weather historyWarnings in Minnesota, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1033366, 1033374.